OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

[Pharmacokinetic interaction between valproic acid and carbapenem-like antibiotics: a discussion of three cases]

F Llinares Tello, N Bosacoma Ros, C Hernández Prats, E Climent Grana, J Selva Otaolaurruchi, J P Ordovás Baines
Farmacia Hospitalaria 2003, 27 (4): 258-63
12966455
A number of literature references suggest that carbapenem-like antibiotics decrease plasma concentrations of valproic acid in epileptic patients. This interaction may result in a recurrence of epileptic seizures in these patients. To clarify the possible mechanism of such carbapenem-valproic acid interaction several experimental studies have been carried out in animals. However, the mechanism of this drug-drug interaction is as yet uncertain. in this article we report three new cases that were observed in our hospital within three months. One of these patients developed seizures. We also review the different mechanisms proposed, as well as cases published to this day. All these data demonstrate that care should be taken in using these potent antibiotics in patients receiving valproic acid.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
12966455
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"